Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 29, NWS Tulsa, OK

March 10, 2009Choctaw County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Mar 10, 2009, 7:28 PM CDT for Choctaw County, Oklahoma. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 10, 2009, 7:28 PM CDT (00:28 UTC)
Expired
Mar 10, 2009, 7:53 PM CDT
In force
25 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

County Choctaw County, OK

The radar

The Western Arkansas radar (KSRX), 172 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2009-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2009-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1995 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 110028
SVRTSA
OKC023-110115-
/O.NEW.KTSA.SV.W.0029.090311T0028Z-090311T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
728 PM CDT TUE MAR 10 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHOCTAW COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 815 PM CDT

* AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WINDS
  TO 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTH OF SAWYER...MOVING
  NORTHEAST AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SAWYER AND
  FORT TOWSON.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3386 9545 3396 9546 3415 9516 3412 9515
      3397 9514 3394 9515 3396 9523 3393 9525
      3390 9525 3388 9529 3389 9532 3386 9534
TIME...MOT...LOC 0029Z 242DEG 33KT 3388 9538

$$
2 follow-up statements
000 
WWUS54 KTSA 110041
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
741 PM CDT TUE MAR 10 2009

OKC023-110115-
/O.CON.KTSA.SV.W.0029.000000T0000Z-090311T0115Z/
CHOCTAW OK-
741 PM CDT TUE MAR 10 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EASTERN CHOCTAW COUNTY...

AT 740 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL
AND WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR HUSKEY...MOVING
NORTHEAST AT 40 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...FORT TOWSON AND
SWINK.

THIS STORM IS LIKELY PRODUCING LARGE HAIL. SEEK SHELTER IMMEDIATELY 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

LAT...LON 3389 9538 3397 9539 3415 9516 3412 9515
      3397 9514 3394 9515 3396 9523 3393 9525
      3390 9525 3388 9529 3389 9532 3386 9534
TIME...MOT...LOC 0041Z 242DEG 33KT 3393 9525

$$
000 
WWUS54 KTSA 110053
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
753 PM CDT TUE MAR 10 2009

OKC023-110103-
/O.CAN.KTSA.SV.W.0029.000000T0000Z-090311T0115Z/
CHOCTAW OK-
753 PM CDT TUE MAR 10 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHOCTAW COUNTY IS
CANCELLED...

THE THUNDERSTORM HAS MOVED OUT OF THE WARNED AREA...THEREFORE THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3389 9538 3397 9539 3415 9516 3412 9515
      3397 9514 3394 9515 3396 9523 3393 9525
      3390 9525 3388 9529 3389 9532 3386 9534
TIME...MOT...LOC 0053Z 242DEG 33KT 3398 9514

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 6:48 PM CDT, 40 minutes earlier.

Area forecast discussion, Mar 10, 6:48 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
648 PM CDT TUE MAR 10 2009

.DISCUSSION...

.AVIATION...
BANDS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO ACCOMPANY THE
THE COLD FRONTAL ZONE...WHICH WILL CONTINUE EASTWARD AND CLEAR ALL
TAF SITES BY 03Z. MID AND HIGH CLOUD WILL CONTINUE CEILINGS
THROUGH MUCH OF THE FORECAST...HOWEVER VFR CATEGORIES WILL
PREVAIL WITH ISOLATED IFR ACROSS FAR NORTHWEST ARKANSAS AND IN
PROXIMITY TO CONVECTION.

&&

.PREV DISCUSSION... /ISSUED 317 PM CDT TUE MAR 10 2009/

DISCUSSION...
ARCTIC COLD FRONT CONTINUES TO PUSH SOUTHEAST THIS AFTERNOON...
CURRENTLY LOCATED NEAR A OKEMAH...TAHLEQUAH...GRAVETTE LINE.
ATMOSPHERE HAS BECOME MARGINALLY UNSTABLE AHEAD OF BOUNDARY AS
TEMPERATURES WARM INTO THE UPPER 70S WITH A FEW ECHOES STARTING
TO DEVELOP ALONG FRONT IN EAST CENTRAL OKLAHOMA. AS FRONT
CONTINUES TO PUSH SOUTHEAST THIS AFTERNOON EXPECT THUNDERSTORMS
TO INCREASE IN COVERAGE WITH A FEW SEVERE STORMS POSSIBLE THROUGH
THE EARLY EVENING HOURS ACROSS WEST CENTRAL ARKANSAS/SOUTHEAST
OKLAHOMA.

OPERATION MODELS CONTINUE TO UNDERESTIMATE THE STRENGTH OF
SHALLOW COLD AIRMASS AND GIVEN THE LATEST TEMPERATURE TRENDS
ACROSS KANSAS HAVE GONE SIGNIFICANTLY COLDER FOR LOWS TONIGHT IN
MOST AREAS. FORECAST REMAINS CHALLENGING THROUGH MID WEEK AS UPPER
DISTURBANCE MOVES OUT OF THE SOUTHWEST WITH THE POTENTIAL FOR
SIGNIFICANT OVERRUNNING PRECIPITATION ACROSS SOUTHEAST OKLAHOMA
AND WEST CENTRAL ARKANSAS WEDNESDAY INTO WEDNESDAY NIGHT. SOME
CONCERN ABOUT FREEZING RAIN POTENTIAL DURING THIS TIME GIVEN
TEMPERATURES WILL LIKELY BE NEAR FREEZING ACROSS AFOREMENTIONED
AREA. FOR NOW GIVEN THE UNCERTAINTY IN TIMING AND THE SIGNIFICANT
DIFFERENCES IN MODEL QPF/LOW LEVEL THERMAL FIELDS HAVE KEPT
TEMPERATURES ABOVE FREEZING DURING THIS TIME...HOWEVER THIS WILL
NEED TO BE CLOSELY LOOKED ON SUBSEQUENT FORECASTS.

IN THE EXTENDED STAYED FAIRLY CLOSE TO MEX GUIDANCE...BUT TRENDED
TOWARDS THE ECMWF SOLUTION INTO MONDAY OF NEXT WEEK WITH NEXT
UPPER TROUGH.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...07
Hazardous weather outlook, Mar 10, 7:11 PM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
711 PM CDT TUE MAR 10 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
711 PM CDT TUE MAR 10 2009

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...EARLY THIS EVENING.

SIGNIFICANT WINDS.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

FIRE WEATHER DANGER.
RISK...LIMITED...SPREADINDEX=39.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

DISCUSSION...
A STRONG COLD FRONT WAS MOVING SOUTHEAST ACROSS NORTHWEST
ARKANSAS AND SOUTHEAST OKLAHOMA EARLY THIS EVENING.  SCATTERED
SHOWERS AND THUNDERSTORMS HAVE OCCURRED ALONG AND AHEAD OF THE
FRONT.  A FEW STRONG STORMS MAY STILL OCCUR AHEAD OF THE FRONT
OR TO THE SOUTHEAST OF A FAYETTEVILLE TO SALLISAW TO MCALESTER
LINE.  THE RISK OF A SEVERE THUNDERSTORM WILL END WITH THE
FRONTAL PASSAGE.  THE FRONT SHOULD EXIT EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS BY LATE EVENING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...HEAVY RAIN POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
RAIN WILL DEVELOP NORTH OF THE COLD FRONT ACROSS TEXAS AND
PARTS OF OKLAHOMA WEDNESDAY.  THE BEST CHANCE OF SIGNIFICANT
RAIN IN OUR AREA WILL BE ACROSS SOUTHEAST OKLAHOMA. RAIN
CHANCES WILL CONTINUE INTO THE WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Mar 10, 7:16 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
716 PM CDT TUE MAR 10 2009

OKZ053-110100-
CHOCTAW OK-
716 PM CDT TUE MAR 10 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 800 PM CDT
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     EASTERN CHOCTAW

AT 716 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 10 MILES NORTH OF SWINK TO ORD...MOVING EAST AT
20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...ORD...FROGVILLE...SAWYER...FORT TOWSON...SWINK...HUSKEY AND
FALLON.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.

LAT...LON 3389 9552 3389 9555 3391 9555 3416 9529
      3415 9515 3397 9514 3394 9515 3396 9523
      3390 9525 3388 9529 3389 9532 3387 9533
TIME...MOT...LOC 0016Z 260DEG 18KT 3416 9522 3391 9549

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 7:16 PM CDTSpecial Weather StatementTSAChoctaw44 min
Mar 11, 3:50 PM CDTWinter Weather AdvisoryTSAAdair, Cherokee, Creek, Delaware, Mayes, Pawnee and 3 more24 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.